Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 48, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Sep 29, 1998, 8:15 PM EDT for Appling County, Bacon County, Georgia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 29, 1998, 8:15 PM EDT (00:15 UTC)
- Expired
- Sep 29, 1998, 9:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Appling County, GA, Bacon County, GA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 29, 7:00 PM EDT | Tornado Watch | SPC | 10 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 0.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 397 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1140 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 300015 RRA TORJAX GAC001-005-300100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 815 PM EDT TUE SEP 29 1998 * TORNADO WARNING FOR... APPLING COUNTY IN SOUTHEASTERN GEORGIA EASTERN BACON COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 900 PM EDT * AT 812 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 1 MILE NORTHEAST OF COFFEE MOVING NORTH AT 15 MPH. * THIS STORM IS EXPECTED TO$ MOVE TO EAST OF BAXLEY BY 840 PM EDT. GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. PETERSON/TRABERT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 29, 6:00 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Sep 29, 6:00 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 600 PM EDT TUE SEP 29 1998 LATEST SATELLITE IMAGES AND RADAR LOOPS SHOW RAIN SHIELD BEGINNING TO MOVE ACROSS THE WESTERN PORTION OF OUR CWA... ESPECIALLY THE SOUTHEAST GEORGIA CWA. A QUICK LOOK AT THE MODELS SHOW THAT THE ETA SEEMS TO HAVE A BETTER HANDLE OF THE SITUATION AS FAR AS PCPN IS CONCERNED. THIS MEANS THAT POPS WILL BE ON THE INCREASE TONIGHT FOR THE SE GEORGIA CWA AND LATE TONIGHT INTO TOMORROW FOR THE NORTH FLORIDA FA. WATER VAPOR LOOP SHOW A BIT OF DRY AIR INTRUSION ACROSS CENTRAL FLORIDA AND THE SOUTHERN PORTION OF OUR CWA. GIVE N THIS SCENARIO...IT LOOKS LIKE WE CAN WAIT UNTIL TOMORROW MORNING TO CONSIDER WEATHER WE SHOULD EXTEND THE FLOOD WATCH EAST INTO THE COASTAL COUNTIES ACROSS NE FL. IF THE ETA VERIFIES... SIGNIFICANT RAIN AMOUNTS COULD SPREAD ACROSS THE ENTIRE CWA TOMORROW. AS FAR AS THE SE GA FA IS CONCERNED...I WOULD CONSIDER PUTTING UP A WATCH TONIGHT AT LEAST FOR THE WESTERN PORTION OF THE CWA AND THEN CONSIDER EXTENDING IT EAST TOMORROW. RADAR ALREADY SHOWS A SIGNIFICANT AREA OF MODERATE TO HEAVY RAIN MOVING TOWARD SOUTH CENTRAL GEORGIA. SANTOS
In the hours before
Special weather statement, Sep 29, 7:30 PM EDT, 45 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-300600- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 730 PM EDT TUE SEP 29 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD... COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE... AND UNION... THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES TONIGHT AND INTO WEDNESDAY MORNING ACROSS THE AREA. PERSONS PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA. ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. THIS WILL GRADUALLY INCREASE THE THREAT OF HEAVY RAINFALL AND FLOODING STARTING TONIGHT ESPECIALLY FOR PORTIONS ALONG AND WEST OF I-75 IN NORTH FLORIDA AND SOUTHEAST GEORGIA. STORM SPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION LATER TONIGHT. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) SANTOS
Special weather statement, Sep 29, 7:30 PM EDT, 45 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-300600- HAZARDOUS WEATHER OUTLOOK FOR NORTH FLORIDA AND SOUTH GEORGIA NATIONAL WEATHER SERVICE JACKSONVILLE FL 730 PM EDT TUE SEP 29 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 500 AM EDT... ...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY FOR THE FOLLOWING COUNTIES IN NORTH FLORIDA ALACHUA... BAKER... BRADFORD... COLUMBIA... GILCHIRST... HAMILTON... SUWANNEE... AND UNION... THE COMBINATION OF A STRONG LOW LEVEL FLOW AND DRY AIR ALOFT HAS INCREASED THE POTENTIAL FOR SEVERE THUNDERSTORMS AND TORNADOES TONIGHT AND INTO WEDNESDAY MORNING ACROSS THE AREA. PERSONS PERSONS IN THE WATCH AREA ARE URGED TO MONITOR THE WEATHER AND TO TAKE ACTION IF WARNINGS ARE ISSUED FOR THEIR PARTICULAR AREA. ALSO...SHOWERS AND THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF GEORGES WILL CONTINUE TO MOVE EAST INTO NORTHEAST FLORIDA AND SOUTHEAST GEORGIA THROUGH THE NIGHT AND INTO WEDNESDAY MORNING. THIS WILL GRADUALLY INCREASE THE THREAT OF HEAVY RAINFALL AND FLOODING STARTING TONIGHT ESPECIALLY FOR PORTIONS ALONG AND WEST OF I-75 IN NORTH FLORIDA AND SOUTHEAST GEORGIA. STORM SPOTTERS SHOULD BE ON THE ALERT FOR POSSIBLE ACTIVATION LATER TONIGHT. FOR ADDITIONAL INFORMATION VISIT THE NATIONAL WEATHER SERVICE WEB SITE ON THE INTERNET AT HTTP://WWW.NWSJAX.NOAA.GOV (LOWER CASE LETTERS) SANTOS
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 29, 11:17 PM EDT | Flash Flood Warning | JAX | Atkinson, Bacon, Coffee, Jeff Davis, Ware | 9 hr |
| Sep 29, 11:17 PM EDT | Flash Flood Warning | JAX | Appling, Pierce | 9 hr |
| Sep 29, 11:17 PM EDT | Flash Flood Warning | JAX | Charlton | 9 hr |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.